Hail, Yuma
- When
- August 14, 5:55 PM MST
- Where
- Yuma County, 4.17 mi E of Hale Bonny Dam Arpt
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.632, -102.102
During the latter part of the afternoon a cluster of thunderstorms moved southwest producing hail up to half dollar size and heavy rainfall. The largest hail size reported was near Burlington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the latter part of the afternoon a cluster of thunderstorms moved southwest producing hail up to half dollar size and heavy rainfall. The largest hail size reported was near Burlington. Due to the slow moving nature of the storm cluster, flash flooding occurred between Vona and Stratton. The water was deep enough on Highway 24 that motorists had to be rescued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 5:13 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 613 PM MDT Mon Aug 14 2017 .UPDATE... Issued at 545 PM MDT Mon Aug 14 2017 Storms have developed over the last few hours along a subtle wind shift line/minor nose of LLJ and under a minor upper level short wave trough. Due to little to no CINH in place, this was enough to generate storms. Deep layer shear is around 20 kts but CAPE is 3k j/kg. This has allowed storms to produce hail up to half dollar size so far despite the weak shear. Storms have also been somewhat pulsey in intensity due to the low shear. Flash flooding has been the other threat due to the slow storm motion. Am expecting storms to continue developing to the southwest behind the advancing outflow boundary. Meanwhile an upper level short wave trough will deepen just west of the Tri-State Area and move eastward. The short wave trough should cause a broken line of storms to develop/move over the far western counties this evening. The question is how far east will this line of storms move since the upper level short wave trough fills as it moves east. In addition near term models have the storms dissipating as they move east of the CO border. Am thinking the storms should begin to fall apart as they move across the east half of the forecast area tonight as the trough fills where elevated CAPE is still available, but then diminishes over the east 1/3. The severe threat should be confined to the evening. && .SHORT TERM...(This evening through Tuesday) Issued at 236 PM MDT Mon Aug 14 2017 Across the Tri State region this afternoon...summer temperatures have returned to the area with locales currently seeing a range mainly from the mid 80s to the lower 90s...under mainly sunny/mostly sunny skies. SSE winds allowing for moist airmass with dewpts ranging from the mid 50s to the mid 60s. For the rest of the afternoon into the evening hours...increasing low level clouds expected from the west as a weak shortwave slowly works east from the NC Rockies. Some weak showers activity is currently working across the NC Colorado in tandem with the shortwave. Models do track the system out into the Plains Region later tonight and east of the CWA by Tuesday morning. Even after sunset...instability will remain over the region prompting the potential for some rw/trw...but below severe limits. Have continued trend of pops from previous shift keeping locales along and north of Interstate 70 seeing the best chances for precip. Overnight lows will be in the 60s. Have continued mention of patchy fog after midnight tonight to around 14z Tuesday. Going into Tuesday...similar airmass over the region as strong WAA on southerly flow will once again bring temps into the upper 80s to lower 90s. Models shift a stronger shortwave off the central Rockies northeast into the Plains Region. Convection is expected to begin by late afternoon and carry into the evening hrs. The approach of this system combined with the very unstable low level airmass will create the potential for severe wx. The SPC has the entire forecast area under a Slight Risk as a result. Large hail...damaging winds and even a few tornados are possible...especially along and north of the KS/NE border. With high PW values over an inch expected...locally heavy rainfall could bring about flash flooding issues to many locales. .LONG TERM...(Tuesday night through Monday) Issued at 238 PM MDT Mon Aug 14 2017 Tuesday night: 12Z model runs continue to show the potential for severe weather through the evening and even after midnight for much of the area. Model soundings show good severe weather parameters across the area, with the best dynamics along and north of the KS/NE border. 9Z SREF soundings for the McCook area show ample CAPE and 0- 6km bulk shear, but also have right arcing hodographs, strong SFC- 1km helicity, and PWATS over 1.75 inches. This means large hail, damaging winds, a few brief tornadoes, and heavy rainfall will be possible with any storms that form. Wednesday-Monday: After longwave trough traverses the area Wednesday, NW to zonal flow sets up aloft through Saturday. Upper level ridging on Sunday brings drier weather through Monday. Chance of showers and storms Thursday and Saturday evenings with the best chance of rain and storms coming Thursday night. Daytime highs warm through the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 545 PM MDT Mon Aug 14 2017 VFR conditions forecast for the TAFs. KGLD will receive the brunt of the storm activity tonight. There will be some gusty winds with the storms for a few hours this evening as the storms move through. The gusty winds should persist for a few hours then decline. Not too sure when the winds will turn back to the south. There is potential for a second round of storm activity later on this evening. KMCK should remain east of the storm activity tonight. There is a chance for storms to move near the site overnight, but have low confidence of this occurring. Will re- evaluate for the next TAF issuance. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JN LONG TERM...SME AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 341 PM MDT Mon Aug 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible this afternoon east of the Colorado border. Large hail up to half dollar size and wind gusts of 60 MPH are possible with the strongest storms through the early evening. Due to the slow storm motion and heavy rainfall, localized flooding is possible with any storms that develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... An active pattern will continue to produce isolated to scattered thunderstorms each day across the forecast area. The next best chance for severe thunderstorms will be Tuesday afternoon and evening. Large hail and damaging winds are the primary threats along with the potential for localized heavy rainfall leading to flash flooding as storms move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HEAVY RAIN BIRD CITY 39.75N 101.53W
08/14/2017 M2.86 INCH CHEYENNE KS TRAINED SPOTTER
AT 5 PM RAIN RATE WAS 8.25 IN PER HOUR.
&&
CLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 3 S BIRD CITY 39.71N 101.53W
08/14/2017 M1.00 INCH CHEYENNE KS LAW ENFORCEMENT
TIME ESTIMATED VIA RADAR. 4 INCHES DEEP OF HAIL ON ROAD,
WITH DIME TO QUARTER SIZE.
&&
CLTSpecial Weather Statement National Weather Service Goodland KS 637 PM MDT MON AUG 14 2017 COZ090-KSZ001-150100- Yuma County CO-Cheyenne KS- 637 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND SOUTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/... At 637 PM MDT/737 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Bonny Reservoir. This storm was nearly stationary. Nickel size hail will be possible with this storm. Locations impacted include... Hale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3958 10198 3958 10214 3970 10217 3968 10197 TIME...MOT...LOC 0037Z 175DEG 4KT 3966 10205 JRM
Special Weather Statement National Weather Service Goodland KS 645 PM MDT MON AUG 14 2017 COZ091-KSZ013-150100- Kit Carson County CO-Sherman KS- 645 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 700 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Ruleton, moving south at 10 mph. Nickel size hail will be possible with this storm. Several inches of hail are possible with this storm. Locations impacted include... Kanorado and Ruleton. This includes Interstate 70 in Kansas between mile markers 1 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3957 10203 3957 10179 3930 10178 3934 10213 TIME...MOT...LOC 0044Z 006DEG 10KT 3947 10194 JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FLASH FLOOD 14 N GOODLAND 39.55N 101.71W
08/14/2017 SHERMAN KS EMERGENCY MNGR
ON THE COUNTY LINE ROAD BETWEEN SHERMAN AND CHEYENNE
COUNTIES IN KANSAS, THERE IS RAPID WATER RUNNING OVER THE
ROAD ON BOTH SIDES OF HWY 27 FROM THE FIELDS...AND THE
DITCHES ARE RUNNING OVER.
&&
CLTSpecial Weather Statement National Weather Service Goodland KS 648 PM MDT MON AUG 14 2017 COZ090-091-150100- Kit Carson County CO-Yuma County CO- 648 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT... At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Bonny Reservoir. This storm was nearly stationary. Nickel size hail will be possible with this storm. This storm is capable of producing large amounts of small hail as it passes. This storm will remain over mainly rural areas of south central Yuma and north central Kit Carson Counties. This includes Highway 385 between mile markers 208 and 210, and between mile markers 212 and 214. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3955 10226 3953 10249 3967 10254 3968 10221 TIME...MOT...LOC 0047Z 180DEG 1KT 3959 10239 JRM
The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
The hail ranged from quarter to half dollar in size and occurred with torrential rainfall and strong winds.
Highway 24 was closed between Vona and Stratton due to water over the road. In some places the water was three feet deep. Vehicles have been washed off the road from the flood waters, and motorists have been rescued. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719808, 719827, 719833, 722101.